New Hampshire, 2012

Hail in New Hampshire, June 8, 2012

June 8, 2012 · NWS GYX · 3 events in 3 counties and zones

A shortwave trough and associated strong jet max approached the forecast area on the afternoon of June 8th. Several line segments formed as the flow veered with time and freezing levels dropped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A shortwave trough and associated strong jet max approached the forecast area on the afternoon of June 8th. Several line segments formed as the flow veered with time and freezing levels dropped. Large hail events occurred with these storms in the afternoon, which transitioned into bowing lines across central and southern New Hampshire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 8, 6:29 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 8, 6:29 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
729 PM EDT FRI JUN 8 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA THIS EVENING AND WILL PUSH
OFFSHORE AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION
SATURDAY THROUGH SUNDAY. HIGH PRESSURE WILL MOVE OFFSHORE ON
MONDAY AND WILL REMAIN ANCHORED OFF THE EAST COAST THROUGH
TUESDAY. A SLOW MOVING COLD FRONT WILL APPROACH FROM THE WEST ON
WEDNESDAY. LOW PRESSURE WILL FORM ON THE FRONT OVER SOUTHERN NEW
ENGLAND AS IT SHIFTS INTO THE REGION WEDNESDAY NIGHT AND THURSDAY.
LOW PRESSURE WILL SLOWLY DRIFT SOUTHEAST THURSDAY NIGHT THROUGH
FRIDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATE...
NEXT BATCH QUICKLY DEVELOPING OVER NRN NH AND THE MTNS OF ME AND
HEADING SE. WINDS CONT TO VEER AND THIS BATCH SHOULD BE MOVING
MORE TOWARDS THE SE THAN THE FIRST BATCH. SRN NH AND INTERIOR YORK
CO HAVE NOT BEEN WORKED OVER YET FROM THE FIRST SET OF STORMS AND
THIS AREA WILL BE CLOSELY MONITORED FOR SVR WX POTENTIAL. INFLOW
AND HELICITY VALUES WILL BE HIGHER FOR THIS NEW BAND.

DAMAGING WINDS OCCURRED JUST N OF LEEDS TODAY...WITH ONE INCH HAIL
IN THE SEBAGO/GORHAM AREA WITH THE PAST SET OF STMS.

PREV DISC...
COLD FRONT APPROACHING FROM THE NORTHWEST CURRENTLY DRIVING A
LINE OF THUNDERSTORMS THROUGH THE MOUNTAINS OF MAINE AND NEW
HAMPSHIRE EARLY THIS AFTERNOON. OTHER SCATTERED CONVECTION POPPING
RANDOMLY ACROSS WESTERN NEW ENGLAND AND SOUTHERN NEW HAMPSHIRE.

HIGH CLOUDS LIMITING HEATING SOMEWHAT BUT WITH FREEZING LEVELS
RUNNING 8 TO 9 K FT WON'T TAKE MUCH TO PRODUCE HAIL. IN ADDITION TO
HAIL...INCREASING DYNAMICS AND SHEAR LATER THIS AFTERNOON AND THIS
EVENING MAY PRODUCE SOME BOWING LINE SEGMENTS AND WIND DAMAGE. SPC
DOWN-PLAYING THE POSSIBILITY OF A WATCH ATTM BUT WILL BE MONITORING
THE SITUATION.

EXPECT MUCH OF THIS ACTIVITY TO PUSH EAST OF THE FORECAST AREA BY
MIDNIGHT WITH CLEARING SKIES AND SOME LIGHT PATCHY FOG IN SPOTS.
SHOULD SEE LOWS OVERNIGHT IN THE 40S TO NEAR 50.

&&

.SHORT TERM /SATURDAY NIGHT/...
FINALLY SOME MORE SETTLED WEATHER FOR THE WEEKEND AS HIGH PRESSURE
BUILDS OVER THE NORTHEAST. LOOKING FOR MOSTLY SUNNY SKIES SATURDAY WITH
HIGHS IN THE 70S TO NEAR 80.

MOSTLY CLEAR SATURDAY NIGHT. LIGHT WINDS AND SOME FAIRLY DRY AIR
WILL ALLOW TEMPS TO DROP INTO THE LOWER TO TO MID 40S IN THE NORTH
AND MID 40S TO NEAR 50 IN THE SOUTH.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
UPR LVL RIDGE AND SFC HIGH PRES BUILD OVER THE NE SUNDAY THRU
TUESDAY BRINGING DRY AND WARMER WX TO THE FCST AREA. H5 TEMPS WARM
FROM THE W AND WILL PUSH TEMPS TO VERY MILD LEVELS. HOWEVER AS THE
HIGH DRIFTS TO THE E ONSHORE FLOW AND/OR SEA BREEZES WILL KEEP
COASTAL AREAS AND ADJACENT INTERIOR MAINE ZONES A LITTLE COOLER.

THE UPR LVL RIDGE BEGINS TO BREAK DOWN TUESDAY NGT AS AN UPR LVL
TROF TO THE W PUSHES E THRU THE GREAT LAKES. THE SFC HIGH WEAKENS
CONSIDERABLY AS A SFC LOW AND ASSOCIATED FRONTAL BOUNDARY SLOWLY
MOVE TO THE E TUESDAY NGT. THE UPR LVL TROF AND SFC FNT MOVE INTO
THE NE WEDNESDAY AND WEDNESDAY NGT BRINGING SHRA AND PSBL TSTMS. THE
UPR LVL SYSTEM STALLS OVER THE REGION WITH THE SFC LOW AND FNT DOING
THE SAME. THIS WILL LIKELY KEEP SHRA AND PSBL TSTMS AROUND THURSDAY
AND THURSDAY NGT. THESE WX FEATURES WEAKEN AND MOVE OFFSHORE FRIDAY
ALLOWING SLOW IMPROVEMENT IN OUR WX.

GENERALLY USED GFS40...HPC QPF AND BLEND OF MAV/MET MOS FOR SUNDAY
AND SUNDAY NGT. FOR REST OF THE LONG TERM FCST USED GMOS...EXCEPT
USED A BLEND OF GFS40 AND MEX MOS GUIDANCE FOR MAX AND MIN TEMPS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...IFR/LIFR CEILINGS ALONG THE MAINE COAST THIS
EVENING...IMPROVING TO VFR AFTER MIDNIGHT. VFR SATURDAY AND
SATURDAY NIGHT.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...VFR THRU TUESDAY NGT.
LOWERING CIG/VSBY TO IFR OR LOWER WITH DEVELOPING SHRA AND PSBL
TSTMS DURING THE DAY WEDNESDAY.

&&

.MARINE...
SHORT TERM...NO FLAGS...ALTHOUGH SOME THUNDERSTORMS THIS EVENING
COULD PRODUCE BRIEFLY GUSTY WINDS.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...HIGH PRES KEEPS WINDS AND
SEAS BELOW SCA LEVELS SUNDAY THRU TUESDAY. AN INCREASINGLY
SOUTHERLY FLOW AHEAD OF AN APPROACHING LOW AND CD FNT COULD PUSH
WINDS AND SEAS TO SCA LEVELS ON WEDNESDAY

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 8, 6:32 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
732 PM EDT FRI JUN 8 2012

ANZ150>154-MEZ007>009-012>014-018>028-NHZ001>010-013-014-092345-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
732 PM EDT FRI JUN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW
HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE...PENOBSCOT BAY...THE
COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE
COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE
COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLY THROUGH THIS EVENING IN ADVANCE
OF AN APPROACHING COLD FRONT. SOME OF THE STORMS MAY BECOME
SEVERE WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 8, 4:43 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
543 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             CAPE ELIZABETH          43.56N  70.20W
06/08/2012  E0.88 INCH       CUMBERLAND         ME   PUBLIC

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1200070

MC
Local storm report, Jun 8, 4:47 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
547 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     2 NE LEEDS              44.32N  70.09W
06/08/2012                   KENNEBEC           ME   UTILITY COMPANY

            OVER 600 POWER OUTAGES IN LEEDS TREES ON WIRES

&&

EVENT NUMBER GYX1200071

MC
Local storm report, Jun 8, 4:49 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
549 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SOUTH PORTLAND          43.64N  70.24W
06/08/2012  E0.70 INCH       CUMBERLAND         ME   PUBLIC

&&

EVENT NUMBER GYX1200072

MC
Local storm report, Jun 8, 5:05 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
605 PM EDT FRI JUN 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 E ANDOVER             44.64N  70.65W
06/08/2012  E1.00 INCH       OXFORD             ME   PUBLIC

            VERY STRONG WINDS AND HAIL

&&

EVENT NUMBER GYX1200073

MC
Special weather statement, Jun 8, 5:48 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
648 PM EDT FRI JUN 8 2012

NHZ002-003-082330-
NORTHERN GRAFTON-SOUTHERN COOS-
648 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST COOS COUNTY AND
NORTHERN GRAFTON COUNTY THROUGH 730 PM EDT...

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 15 MILES NORTHWEST OF LISBON...OR ABOUT
9 MILES SOUTHWEST OF ST. JOHNSBURY...MOVING EAST AT 35 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LISBON...LANDAFF
CENTER...SUGAR HILL...LITTLETON...FRANCONIA...EASTON...FOREST LAKE
STATE PARK...BETHLEHEM...FRANCONIA NOTCH STATE PARK AND WHITEFIELD
THROUGH 730 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4430 7204 4432 7204 4434 7198 4435 7191
      4434 7186 4436 7182 4439 7181 4442 7177
      4437 7141 4404 7158 4421 7207 4424 7206
      4428 7207

MARINE
Special weather statement, Jun 8, 6:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
716 PM EDT FRI JUN 8 2012

MEZ007>009-012>014-NHZ001>006-090015-
CENTRAL SOMERSET-NORTHERN CARROLL-NORTHERN COOS-NORTHERN
FRANKLIN-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN CARROLL-SOUTHERN
COOS-SOUTHERN FRANKLIN-SOUTHERN GRAFTON-SOUTHERN OXFORD-SOUTHERN
SOMERSET-
716 PM EDT FRI JUN 8 2012

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...COOS COUNTY...CARROLL COUNTY...GRAFTON COUNTY AND FRANKLIN
COUNTY THROUGH 815 PM EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHWEST OF BRASSUA TO 4 MILES SOUTHWEST OF OQUOSSOC TO 6
MILES NORTHWEST OF PIERMONT...OR ALONG A LINE EXTENDING FROM 13 MILES
EAST OF JACKMAN TO 9 MILES SOUTHWEST OF RANGELEY TO 12 MILES
SOUTHWEST OF WOODSVILLE...MOVING EAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOLLIDGEWOCK
STATE PARK...LAKE UMBAGOG NATIONAL WILDLIFE REFUGE...FOREST LAKE
STATE PARK...DALTON...GILMAN...TIM POND...OQUOSSOC...LONG POND...
EUSTIS AND WOODSVILLE THROUGH 815 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4409 7205 4419 7207 4494 7093 4569 7002
      4562 6970 4552 6977 4511 6965 4475 7008
      4371 7179 4388 7219

MARINE

The radar

The Burlington radar (KCXX), 123 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Grafton

When
June 8, 7:05 PM EST to 7:09 PM EST
Where
Grafton County, 0.5 mi W of Wentworth
Measured
1 in hail
Reported by
Public
Coordinates
43.870, -71.910

A severe thunderstorm produced 1 inch hail in Wentworth.

Hail, Carroll

When
June 8, 7:57 PM EST to 8:01 PM EST
Where
Carroll County, 2 mi WSW of Madison
Measured
0.88 in hail
Reported by
Public
Coordinates
43.889, -71.187

A severe thunderstorm produced 0.88 inch hail near Madison.

Hail, Strafford

When
June 8, 8:20 PM EST to 8:26 PM EST
Where
Strafford County, 0.69 mi N of New Durham
Measured
0.75 in hail
Reported by
Public
Coordinates
43.440, -71.170

A thunderstorm produced 0.75 inch hail in New Durham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392955, 392956, 392957.